MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Ischemia (1942); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: "standard var supplies (wires, balloons, etc),"cook zenith low profile aaa endovascular graft main body, cook zenith flex with spiral-z technology aaa endovascular graft iliac leg.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a zenith flex with spiral-z technology aaa endovascular graft was used for infra-renal abdominal endovascular aortic repair on (b)(6) 2017.It is unknown if the patient was on anticoagulation therapy.The patient did not experience any adverse effects immediately following this initial procedure.An unspecified amount of time later, the patient became symptomatic and was diagnosed with leg pain and limb ischemia.The patient underwent a femoral-femoral crossover, which resolved the ischemia.The patient was discharged after the procedure.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Investigation - evaluation.A review of documentation including the complaint history, device history record, instructions for use (ifu), quality control, as well as a visual inspection of imaging of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, imaging in the form of a preoperative ct study, angiography procedure and postoperative ct study were provided for expert image review.The complaint was unable to be confirmed based on image review, as the alleged left zsle iliac leg occlusion approximately 1 year post-op was not able to be observed with bilateral iliac arteries patent aside from moderate diffuse calcified disease and moderate lumen narrowing.Additionally, a document-based investigation evaluation was performed.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification testing performed showed that the affected product meets the established acceptance criterion for deployment of the device, it's dimension accuracy and ensuring that proximal internal stent design and spacing is optimized.The product continues to be safe and effective for its intended use.There is no evidence that suggests that the product was not manufactured to specification.Upon reviewing the device history record for lot 7852025, one unrelated nonconformance concerning package printing was found.It was determined that this occurrence would not have caused nor contributed to the reported failure mode.It should be noted that there were no other complaints associated with this lot number.There is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product instructions for use (ifu) states the following in consideration of the reported failure mode: 4.2 patient selection, treatment and follow-up: zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair for sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a main body or renu from the zenith aaa endovascular graft family of products, refer to the appropriate instructions for use.4.2 patient selection, treatment and follow-up zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair for sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a main body or renu from the zenith aaa endovascular graft family of products, refer to the appropriate instructions for use.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 17 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event all patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event all patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.The zenith spiral-z aaa iliac leg has not been explicitly evaluated clinically; however, its performance is represented by the zenith aaa endovascular graft iliac leg (a previous version of the device), which has not been evaluated in the following patient populations: key anatomical elements that fall outside the sizing requirements specified in the appropriate main body or renu instructions for use successful patient selection requires specific imaging and accurate measurements; please see section.4.3 pre-procedure measurement techniques and imaging diameters utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endorposthesis may require surgical intervention.11.1.7 molding balloon insertion: 5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.(fig.15) 6.Withdraw the molding balloon to the ipsilateral limb overlap region and expand.7.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.8.Deflate and remove molding balloon.Transfer molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand.9.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.(fig.15).10.Remove molding balloon and replace it with an angiographic catheter to perform completion angiograms.12.3 abdominal radiographs: the following views are required: four films: supine-frontal (ap), cross-table lateral, 30 degree lpo and 30 degree rpo views centered on umbilicus.Record the table-to-film distance and use the same distance at each subsequent examination ensure entire device is captured on each single image format lengthwise.If there is any concern about the device integrity (e.G.Kinking, stent breaks, barb separation, relative component migration), it is recommended to use magnified views.The attending physician should evaluate film for device integrity (entire device length including components) using 2-3x magnification visual aid." the complaint was able to be confirmed based on customer testimony.Based on the information provided, no product returned, and the results of our investigation, a definitive root cause for the event cannot be traced to the device, but rather to an adverse event related to the patient condition.Patient anatomy, in the form of focal lumen narrowing of the proximal left cia due to heavy calcification and tortuosity in the form of a high degree of angulation in the mid left leg at the limb junction likely contributed to this event.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8546944
Report Number1820334-2019-00994
Device Sequence Number13546506
Product Code MIH
UDI-Device Identifier10827002552323
UDI-Public(01)10827002552323(17)200502(10)7852025
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/02/2020
Device Model NumberN/A
Device Catalogue NumberZSLE-13-74-ZT
Device Lot Number7852025
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/11/2019
Supplement Date Received by Manufacturer10/02/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR